Alert archive / Idaho / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Spokane, WA

July 23, 20095 counties in Idaho

NWS Spokane, WA issued this red flag warning at Jul 23, 2009, 6:08 AM PDT for 5 counties in Idaho. It took effect at Jul 23, 2009, 11:38 AM PDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2009, 6:08 AM PDT (13:08 UTC)
In effect from
Jul 23, 2009, 11:38 AM PDT
Expired
Jul 24, 2009, 8:00 PM PDT
In force
32 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 89 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 1.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3213 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KOTX 231308
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
608 AM PDT THU JUL 23 2009

...ABUNDANT LIGHTNING EXPECTED LATE THIS AFTERNOON THROUGH EARLY
FRIDAY MORNING OVER THE NORTHERN DISTRICTS OF EASTERN
WASHINGTON AND EXTREME NORTH IDAHO...

.A COMPACT UPPER LEVEL LOW WILL MOVE INTO THE NORTH CASCADES
LATE THIS AFTERNOON AND SLOWLY DRIFT ALONG THE CANADIAN BORDER
OVERNIGHT. ALTHOUGH ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY
THIS MORNING...THE ACTIVITY WILL INTENSIFY DURING THE AFTERNOON
AND CONTINUE INTO THE NIGHT.


WAZ673-677-682-684>687-240000-
/O.UPG.KOTX.FW.A.0002.090723T2100Z-090724T1800Z/
/O.NEW.KOTX.FW.W.0003.090723T2100Z-090724T1200Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
608 AM PDT THU JUL 23 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE THREAT OF THUNDERSTORMS WITH ABUNDANT CLOUD TO GROUND
LIGHTNING STRIKES WILL DEVELOP OVER MUCH OF THE INLAND NORTHWEST
LATE THIS AFTERNOON AND CONTINUE INTO THE NIGHT. INITIALLY THE
MAIN THREAT OF THUNDERSTORMS WILL OCCUR NEAR THE CASCADES BUT IT
WILL SPREAD SLOWLY EAST THROUGH THE NIGHT.

AT FIRST THE THUNDERSTORMS WILL PRODUCE LITTLE IF ANY PRECIPITATION
NEAR THE CASCADES AND OKANOGAN HIGHLANDS...BUT THEY SHOULD BECOME
WETTER OVERNIGHT.

THE COMBINATION OF ABUNDANT LIGHTNING AND EXTREMELY DRY FUELS WITH LITTLE
IF ANY RAIN AT THE ONSET OF THE EVENT WILL CREATE A POTENTIALLY
EXPLOSIVE FIRE WEATHER SITUATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING
STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$

IDZ101-240000-
/O.NEW.KOTX.FW.W.0003.090723T2100Z-090724T1200Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
608 AM PDT THU JUL 23 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT
FRIDAY. 

THE THREAT OF THUNDERSTORMS WITH ABUNDANT CLOUD TO GROUND
LIGHTNING STRIKES WILL DEVELOP OVER THE NORTH IDAHO PANHANDLE
LATE THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT.

AT FIRST THE THUNDERSTORMS WILL PRODUCE LITTLE IF ANY PRECIPITATION
...BUT THEY SHOULD BECOME WETTER OVERNIGHT.

THE COMBINATION OF ABUNDANT LIGHTNING AND DRY FUELS AND LITTLE IF
ANY RAIN AT THE ONSET OF THE EVENT WILL CREATE A POTENTIALLY
EXPLOSIVE FIRE WEATHER SITUATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING
STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$
6 follow-up statements
000 
WWUS86 KOTX 231838
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1138 AM PDT THU JUL 23 2009

...ABUNDANT LIGHTNING EXPECTED LATE THIS AFTERNOON THROUGH EARLY
FRIDAY MORNING OVER THE NORTHERN HALF OF EASTERN WASHINGTON
AND NORTH IDAHO...

.A COMPACT UPPER LEVEL LOW WILL MOVE ACROSS NORTHERN WASHINGTON
THIS AFTERNOON AND SLOWLY DRIFT ALONG THE CANADIAN BORDER
OVERNIGHT. ACTIVITY WILL CONTINUE TO INTENSIFY DURING THE
AFTERNOON AND CONTINUE INTO THE NIGHT.

IDZ101-WAZ673-677-682-684>687-240245-
/O.EXT.KOTX.FW.W.0003.090723T1838Z-090724T1200Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
1138 AM PDT THU JUL 23 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 AM PDT FRIDAY. 

THUNDERSTORMS WILL ABUNDANT LIGHTNING WILL CONTINUE TO SPREAD EAST
FROM THE CASCADES INTO THE NORTHERN IDAHO PANHANDLE EARLY THIS
AFTERNOON.

AT FIRST THE THUNDERSTORMS WILL PRODUCE LITTLE IF ANY
PRECIPITATION...BUT THEY SHOULD BECOME WETTER OVERNIGHT.

THE COMBINATION OF ABUNDANT LIGHTNING AND DRY FUELS AND LITTLE IF
ANY RAIN AT THE ONSET OF THE EVENT WILL CREATE A POTENTIALLY
EXPLOSIVE FIRE WEATHER SITUATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING
STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$
000 
WWUS86 KOTX 232127
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PDT THU JUL 23 2009

...ABUNDANT LIGHTNING WILL CONTINUE INTO THE NIGHT THURSDAY NIGHT
FOR PORTIONS OF THE AREA...

.A COMPACT UPPER LEVEL LOW WILL MOVE ACROSS NORTHERN WASHINGTON
THROUGH THURSDAY NIGHT...SLOWLY DRIFTING TOWARD FAR NORTHERN IDAHO
BY FRIDAY MORNING. ACTIVITY WILL LIKELY PEAK THURSDAY
EVENING...BUT CONTINUE INTO THE NIGHT ACROSS NORTHEAST WASHINGTON
AND NORTH IDAHO.

WAZ677-682-232230-
/O.CAN.KOTX.FW.W.0003.000000T0000Z-090724T1200Z/
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
227 PM PDT THU JUL 23 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORMS DEVELOPED AND QUICKLY MOVED TO THE NORTH AND EAST
OF THE AREA. AS A RESULT...ABUNDANT LIGHTNING IS NO LONGER
EXPECTED FOR THE REMAINDER OF THE NIGHT.

$$

WAZ684-685-240530-
/O.EXT.KOTX.FW.W.0003.000000T0000Z-090724T0600Z/
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
227 PM PDT THU JUL 23 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR ABUNDANT LIGHTNING.

THUNDERSTORMS WITH ABUNDANT LIGHTNING WILL CONTINUE INTO THE
EVENING ACROSS THE NORTHERN CASCADES AND OKANOGAN VALLEY AREAS. TO
THIS POINT...VERY LIGHT AMOUNTS OF PRECIPITATION HAVE BEEN
GENERATED EVEN THOUGH THERE HAVE BEEN HUNDREDS OF LIGHTNING
STRIKES. AS THE EVENING CONTINUES...THUNDERSTORMS SHOULD GRADUALLY
TRANSITION FROM NEARLY DRY THUNDERSTORMS TO MUCH WETTER ACTIVITY.

THE COMBINATION OF ABUNDANT LIGHTNING AND DRY FUELS WILL CREATE A
POTENTIALLY EXPLOSIVE FIRE WEATHER SITUATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING
STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$

IDZ101-WAZ673-686-687-240530-
/O.CON.KOTX.FW.W.0003.000000T0000Z-090724T1200Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
227 PM PDT THU JUL 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY FOR
ABUNDANT LIGHTNING.

THUNDERSTORMS WITH ABUNDANT LIGHTNING WILL CONTINUE TO SPREAD EAST
ACROSS NORTHERN WASHINGTON AND INTO NORTH IDAHO THROUGH THE NIGHT.
THUNDERSTORMS WILL INITIALLY PRODUCE VERY LITTLE RAINFALL WITH
INTENSE LIGHTNING AT TIMES BEFORE BECOMING WETTER OVERNIGHT.

THE COMBINATION OF ABUNDANT LIGHTNING AND DRY FUELS WILL CREATE A
POTENTIALLY EXPLOSIVE FIRE WEATHER SITUATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING
STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$
000 
WWUS86 KOTX 240546
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1046 PM PDT THU JUL 23 2009

...OCCASIONAL LIGHTNING WILL PERSIST TONIGHT BUT WILL BECOME MORE
WIDESPREAD ON FRIDAY OVER PORTIONS OF NORTHEAST WASHINGTON AND
NORTH IDAHO...

WAZ673-240700-
/O.CAN.KOTX.FW.W.0003.000000T0000Z-090724T1200Z/
EAST WASHINGTON NORTHERN COLUMBIA BASIN (ZONE 673)-
1046 PM PDT THU JUL 23 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED
FLAG WARNING. 

THE THREAT OF ABUNDANT LIGHTNING HAS ENDED FOR THE NIGHT. ALTHOUGH
THUNDERSTORMS WILL REDEVELOP ON FRIDAY...THEY WILL MAINLY BE
RESTRICTED TO A SMALL PORTION OF THE ZONE NORTH OF A LINE FROM
WATERVILLE TO WILBUR. 
 
$$

WAZ684-685-240645-
/O.CAN.KOTX.FW.W.0003.000000T0000Z-090724T0600Z/
EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)-
EAST WASHINGTON NORTH CASCADES (ZONE 685)-
1046 PM PDT THU JUL 23 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED
FLAG WARNING. 

THE THREAT OF ABUNDANT LIGHTNING HAS ENDED FOR THE NIGHT OVER THE
NORTH CASCADES AND OKANOGAN VALLEY. WHILE THUNDERSTORMS WILL
LIKELY REDEVELOP OVER THE NORTH CASCADES ON FRIDAY AFTERNOON...THE
NUMBER OF LIGHTNING STRIKES WILL LIKELY BE FAR SMALLER THAN WHAT
OCCURRED ON THURSDAY. APPRECIABLE RAINFALL WILL LIKELY ALSO ACCOMPANY THE
THUNDERSTORMS.


$$

IDZ101-WAZ686-687-241730-
/O.EXT.KOTX.FW.W.0003.000000T0000Z-090725T0000Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
1046 PM PDT THU JUL 23 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 5 PM PDT FRIDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 5 PM PDT FRIDAY. 

THE THREAT OF WIDESPREAD THUNDERSTORMS WITH ABUNDANT LIGHTNING HAS
WANED FOR THE NIGHT...ALTHOUGH SOME ACTIVITY WILL CONTINUE THROUGH
DAYBREAK. 

THE PRESENCE OF A COLD UPPER LEVEL LOW COMBINED WITH DAYTIME
HEATING WILL LEAD TO A RESURGENCE IN THUNDERSTORM ACTIVITY ON
FRIDAY. THIS WILL LEAD TO ANOTHER ROUND OF ABUNDANT LIGHTNING
STRIKES OVER PORTIONS OF NORTHEAST WASHINGTON AND NORTH IDAHO.
MOST OF THE ACTIVITY WILL OCCUR NORTH OF A LINE FROM SPOKANE TO
KELLOGG AND OVER THE HIGHER TERRAIN. THIS COULD LEAD TO ADDITIONAL
FIRE STARTS OVER THE REGION. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING
STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$
000 
WWUS86 KOTX 241330
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT FRI JUL 24 2009

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING ONCE AGAIN
EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING OVER MUCH OF
NORTHEAST WASHINGTON AND NORTH IDAHO...

IDZ101-WAZ686-687-250000-
/O.EXT.KOTX.FW.W.0003.000000T0000Z-090725T0300Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
630 AM PDT FRI JUL 24 2009

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 8 PM PDT THIS
EVENING. 

THE COMPACT UPPER LEVEL LOW WHICH BROUGHT NUMEROUS LIGHTNING
STRIKES TO MUCH OF NORTHEAST WASHINGTON AND NORTH IDAHO YESTERDAY
WILL DELIVER ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON AND
EVENING.

THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER THE HIGHER
TERRAIN OF NORTHEAST WASHINGTON AND NORTH IDAHO...GENERALLY NORTH
OF A LINE FROM KELLER TO DEER PARK TO CLARK FORK BY EARLY
AFTERNOON. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THE
MID-AFTERNOON AND INTO THE EVENING HOURS BEFORE TAPERING OFF
OVERNIGHT. ABUNDANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED TO OCCUR
OVER THE SAME AREAS WHICH SAW LIGHTNING AND FIRE STARTS YESTERDAY.
THE THUNDERSTORMS WHICH FORM THIS AFTERNOON WILL LIKELY CONTAIN
LOCALLY HEAVY RAINS...HOWEVER THE ABUNDANT LIGHTNING COULD
OVERWHELM WHATEVER RAIN HAPPENS TO FALL. THE THUNDERSTORMS COULD
ALSO CONTAIN GUSTY AND ERRATIC WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING
STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$
000 
WWUS86 KOTX 242317
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
417 PM PDT FRI JUL 24 2009

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING HAVE ONCE AGAIN
DEVELOPED THIS AFTERNOON AND EVENING OVER MUCH OF NORTHEAST
WASHINGTON AND NORTH IDAHO...

IDZ101-WAZ686-687-250300-
/O.CON.KOTX.FW.W.0003.000000T0000Z-090725T0300Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
417 PM PDT FRI JUL 24 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

THE UPPER LEVEL LOW OVER THE REGION HAS INITIATED THUNDERSTORMS
ACROSS MUCH OF NORTHERN TIER OF FIRE ZONES OF EASTERN WASHINGTON
AND NORTH IDAHO THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
LINGER WELL INTO THE EVENING HOURS. 

THUNDERSTORMS HAVE FORMED ACROSS THE NORTHERN MOUNTAINS FROM
BONNER COUNTY IN THE EAST ACROSS THE KETTLE MOUNTAINS AND OKANOGAN 
HIGHLANDS...WEST TO OKANOGAN COUNTY. THESE STORMS ARE BUILDING
OVER THE THE HIGHER TERRAIN AND ARE EXPECTED TO BECOME MORE
NUMEROUS THROUGH THIS EVENING BEFORE TAPERING OFF OVERNIGHT.
ABUNDANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED TO OCCUR OVER MANY
OF THE AREAS WHICH SAW LIGHTNING AND FIRE STARTS YESTERDAY. THE
THUNDERSTORMS THIS AFTERNOON WILL BECOME INCREASINGLY WET AND
LIKELY CONTAIN LOCALLY HEAVY RAINS...HOWEVER THE ABUNDANT
LIGHTNING WILL MOST LIKELY OVERWHELM WHATEVER RAIN HAPPENS TO
FALL. THE THUNDERSTORMS COULD ALSO CONTAIN GUSTY AND ERRATIC WIND
GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTNING
STRIKES COMBINED WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

&&

$$
000 
WWUS86 KOTX 250300
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
800 PM PDT FRI JUL 24 2009


IDZ101-WAZ686-687-250400-
/O.EXP.KOTX.FW.W.0003.000000T0000Z-090725T0300Z/
NORTHERN AND CENTRAL IDAHO PANHANDLE (ZONE 101)-
EAST WASHINGTON NORTHEAST (ZONE 686)-
EAST WASHINGTON OKANOGAN HIGHLANDS (ZONE 687)-
800 PM PDT FRI JUL 24 2009

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

AN UPPER LOW LINGERS OVER THE REGION BUT THE THUNDERSTORMS THAT
WERE INITIATED BY THIS FEATURE HAVE BECOME ISOLATED. THUS THE
THREAT FOR ABUNDANT LIGHTNING HAS ENDED FOR THE NIGHT. ALTHOUGH
THUNDERSTORMS ARE EXPECTED TO REDEVELOP SATURDAY AFTERNOON
...LIGHTNING IS EXPECTED TO LESS NUMEROUS AND STORMS WILL
RELATIVELY WET.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 23, 4:55 AM PDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 23, 4:55 AM PDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
455 AM PDT THU JUL 23 2009

.SYNOPSIS...
THE VERY HOT AND DRY UPPER LEVEL RIDGE WILL BE UNDERCUT TODAY BY A
STRONG AND COMPACT UPPER LEVEL LOW. THE LOW WILL MEANDER ACROSS
THE INLAND NORTHWEST THROUGH AT LEAST THROUGH SATURDAY RESULTING
IN SCATTERED THUNDERSTORMS. THE RIDGE WILL REBOUND BY SUNDAY WITH
VERY HOT WEATHER RETURNING BY EARLY NEXT WEEK.

&&

.DISCUSSION...
TODAY AND TONIGHT...VERY INTERESTING SCENARIO WILL DEVELOP DURING
THIS PERIOD AS COMPACT UPPER LEVEL LOW...CURRENTLY CENTERED JUST
WEST OF VANCOUVER ISLAND...SHIFTS INLAND LATER TODAY. THE SHORT-
RANGE MODELS HAVE COME INTO MUCH BETTER AGREEMENT WITH THE TRACK
OF THIS LOW...AT LEAST THROUGH THE NEXT 24 HOURS...AND ALL
GENERALLY BRING IT INTO THE NORTH CASCADES BY 00Z THIS AFTERNOON.
THE LOW IS THEN FORECAST TO TRACK INTO THE NE CORNER OF WASHINGTON
BY EARLY FRIDAY MORNING. BENEATH THIS COLD CORE LOW...THE LOW-
LEVEL THERMAL RIDGE WILL SET UP ONCE AGAIN NEAR THE ID
PANHANDLE...ALBEIT NOT QUITE AS STRONG AS YESTERDAY. THE
COMBINATION OF THE LOW-LEVEL THERMAL RIDGE AND THE APPROACH OF A
500 MB COLD POOL WITH TEMPS AROUND -14C...SPELLS VERY IMPRESSIVE
THERMAL LAPSE RATES BY AFTERNOON...AND A GOOD CHANCE OF DEVELOPING
THUNDERSTORMS. THE MAIN THREAT THROUGH THE AFTERNOON WILL CENTER
NEAR THE NORTH CASCADES AND EXTEND ALONG THE CANADIAN BORDER
TOWARD THE NORTHERN ID PANHANDLE. THE GREATEST CONCENTRATION OF
THUNDERSTORMS WILL GRADUALLY SHIFT EASTWARD INTO THE NIGHT WITH
THE TRACK OF THE UPPER LEVEL LOW. ONCE THE LOW SHIFTS WELL EAST OF
THE CASCADE CREST AND THE FLOW BECOMES MORE N-NW IN THE MIDDLE
ATMOSPHERE THE THREAT OF THUNDER WILL DIMINISH OVER OUR NW
ZONES...HOWEVER THERE ARE SIGNS OF WRAP AROUND MOISTURE MOVING INTO
THOSE AREAS LATE TONIGHT.

GIVEN THE MAGNITUDE OF THE INSTABILITY....CAPE VALUES NEARING
1000 J/KG ACROSS THE NORTHERN QUARTER OF THE CWA FROM LATE THIS
AFTERNOON INTO THE EVENING...COMBINED WITH STRONG SYNOPTIC SCALE
FORCING AHEAD OF THE UPPER LEVEL LOW...IT WOULD SEEM THUNDERSTORMS
ARE A SURE BET IN THESE AREAS. MODERATE UPPER LEVEL DIVERGENCE
AHEAD OF THE LOW WILL ALSO ENHANCE VERTICAL MOTIONS WHILE 0-6 KM
WIND SHEAR VALUES OF 25-35KTS SUGGEST THE POTENTIAL FOR STRONG AND
ORGANIZED STORMS IF NOT MARGINALLY SEVERE FOR THIS AFTERNOON AND
EVENING. LARGE HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT GIVEN
WET BULB ZERO HEIGHTS AROUND 10K FEET AND PSEUDO INVERTED-V
PROFILES BELOW THE CLOUD BASES. INITIALLY RAINFALL BENEATH THE
STORMS COULD PROVE SCANT...SO WE WILL ALSO SEE A HIGHLY ELEVATED
RISK OF DRY OR GENERALLY DRY LIGHTNING STRIKES IN THESE SAME
AREAS. THIS WILL NECESSITATE THE UPGRADE OF THE FIRE WEATHER
WATCH INTO A RED FLAG WARNING LATER THIS MORNING. WE ALSO PLAN ON
EXPANDING THE WARNING INTO PORTIONS OF NORTH IDAHO NORTH OF I90.

AT THIS POINT WE ARE FAVORING THE GFS SOLUTION FOR ACCESSING
POTENTIAL INSTABILITY. THE NAM SEEMS MUCH TOO MOIST ACROSS THE
SOUTHERN HALF OF THE CWA...ESPECIALLY CENTRAL IDAHO...WHERE IT IS
FORECASTING SURFACE DEWPOINTS IN THE UPPER 50S TO LOWER 60S BY
00Z. THIS IS WELL ABOVE CURRENT READINGS AND SEE NO REASON THEY
SHOULD SURGE LATER TODAY UNLESS PRECIPITATION WERE TO DEVELOP
NEARBY...NOT LIKELY. SUSPECT THESE AREAS WILL GENERALLY REMAIN
CAPPED FROM ANY SIGNIFICANT CHANCE OF DEEP CONVECTION.

FOR THE LATE NIGHT HOURS...THERE IS NO GUARANTEE THE CONVECTION
WILL TAPER OFF AS THE COLD-CORE LOW CONTINUES TO SLOWLY DRIFT
EASTWARD. THE 06Z NAM IS FORECASTING SURFACE CAPES OVER 1000 J/KG
AND THAT IS AT 12Z FRIDAY MORNING OVER NE WA AND EXTREME N IDAHO.
THAT IS THE HIGHEST I HAVE EVER SEEN FOR THAT TIME OF DAY IN THIS
AREA. GRANTED THERE IS SOME CIN TO OVERCOME...BUT THE PROXIMITY OF
THE LOW COULD PROVIDE ENOUGH LIFT TO TAP INTO THAT ELEVATED
INSTABILITY. THE GFS ALSO FORECASTS 12Z CAPES BUT THEY ARE ON THE
ORDER OF 100-300 J/KG...WHICH IS STILL QUITE IMPRESSIVE FOR 12Z.

ONCE AGAIN IN SUMMARY...WE PLAN ON UPGRADING THE FIRE WEATHER
WATCHES TO RED FLAG WARNINGS LATER THIS MORNING...AND EXPAND THE
THREAT INTO THE NORTH IDAHO PANHANDLE NORTH OF I90. WE WILL ALSO
ISSUE AN HAZARDOUS WEATHER OUTLOOK FOR TODAY TO ADDRESS THE SEVERE
WEATHER POTENTIAL.

FX

FRIDAY THROUGH SUNDAY...IT IS BECOMING MORE DIFFICULT TO IGNORE
THE MODELS THAT ARE ALL NOW BRINGING A CLOSED LOW INTO THE RIDGE
AND OVER THE PAC NW FOR THE WEEKEND. THE MODELS HAVE SLOWED DOWN
THE TIMING OF THE LOW WHILE OVER THE AREA...AND KEEP IT IN THE
GENERAL AREA OF US THROUGH MOST OF THE WEEKEND. HAVE SUBSEQUENTLY
INCREASED CLOUD COVER AND LOWERED MAX TEMPS A FEW DEGREES. ALSO
INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS FOR FRIDAY
AFTERNOON/EVENING ACROSS ALL OF NORTHERN WA AND NORTH ID. EVEN
THOUGH THE REALLY GOOD FORCING HAS WAINED A LITTLE...THERE IS STILL
GOOD CAPE/LI AND THE COLD POOL RIGHT OVER HEAD. ANY LITTLE POCKETS OF
SUNSHINE COULD RESULT IN THE DEVELOPMENT OF THUNDERSTORMS.

MONDAY THROUGH WEDNESDAY...MODELS SHOW A VERY AMPLIFIED RIDGE
SETTING UP ALONG THE WEST COAST. THE RIDGE AXIS WILL REMAIN TO THE
WEST. TEMPERATURES WILL START OUT HOT FOR MONDAY AND THEN MODIFY A
BIT FOR THE REMAINDER OF THE WEEK AS THE FLOW BECOMES NORTHEASTERLY
ACROSS THE INLAND NORTHWEST. TEMPERATURES HOWEVER WILL REMAIN ABOVE
AVERAGE FOR THIS TIME OF THE YEAR. /NISBET

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH 12Z FRIDAY. MID LEVEL
ALTOCUMULUS CURRENTLY PRODUCING VCSH AT SOME TAF SITES AND LIGHTNING
IN CENTRAL WA WILL LIKELY DISSIPATE BY 16Z. HOWEVER...ISOLATED TO
SCATTERED SHRA AND TSTORMS WILL DEVELOP OVER THE EASTERN CASCADES
AND THE OKANOGAN HIGHLANDS TODAY BEFORE EVENTUALLY SHIFTING EASTWARD
TO NORTHEASTERN WA AND THE NORTHERN IDAHO PANHANDLE BY THE EVENING.
THIS WEATHER SHOULD STAY JUST NORTH OF THE NORTHERN TAF SITES
THROUGH 12Z FRIDAY...THOUGH A VICINITY TSTORM IS NOT OUT OF THE
QUESTION AT KGEG...KSFF...KCOE AFTER 01Z FRIDAY. IN
ADDITION...TYPICAL DIURNAL WINDS WILL SLOWLY GIVE WAY TODAY TO
GUSTIER WINDS THAT ARE A RESULT OF THE TROUGH MOVING ACROSS NORTHERN
WA...ESPECIALLY AT KGEG AND KEAT. /NEUMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        91  62  87  62  91  65 /  10  20  30  30  10  10
COEUR DALENE  90  60  86  58  89  62 /  10  20  30  30  10  10
PULLMAN        90  57  87  56  90  58 /   0  10  20  20  10  10
LEWISTON       95  67  95  65  97  67 /   0  10  10  10  10  10
COLVILLE       92  58  91  56  95  60 /  20  30  40  40  20  10
SANDPOINT      93  58  85  55  89  56 /  20  30  30  30  20  10
KELLOGG        90  62  84  59  87  61 /  10  20  30  30  20  20
MOSES LAKE     94  61  94  62  97  65 /  10  10   0   0   0   0
WENATCHEE      93  66  93  68  99  69 /  10  10  10  10   0   0
OMAK           90  62  94  62 101  65 /  20  30  20  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FIRE WEATHER WATCH FROM 2 PM PDT THIS AFTERNOON THROUGH FRIDAY
     MORNING FOR EAST SLOPES NORTHERN CASCADES...OKANOGAN
     HIGHLANDS...OKANOGAN VALLEY...WENATCHEE AREA.

     FIRE WEATHER WATCH FROM 2 PM PDT THIS AFTERNOON THROUGH FRIDAY
     MORNING FOR NORTHEAST MOUNTAINS...WATERVILLE PLATEAU.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:22 AM PDTSpecial Weather StatementOTXOkanogan38 min
Jul 23, 4:15 PM PDTFlash Flood WarningOTXChelan2 hr
Jul 23, 4:35 PM PDTAreal Flood AdvisoryOTXDouglas3 hr
Jul 23, 4:47 PM PDTSevere Thunderstorm WarningOTXDouglas43 min

Nearby

Red Flag Warnings in Idaho, 2009Red Flag Warnings in Washington, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.